Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 155, NWS Rapid City, SD

August 6, 2021Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 10:42 PM CDT for Tripp County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 10:42 PM CDT (03:42 UTC)
Expired
Aug 6, 2021, 11:16 PM CDT
In force
34 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 196 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 7:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS53 KUNR 070342
SVRUNR
SDC123-070445-
/O.NEW.KUNR.SV.W.0155.210807T0342Z-210807T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1042 PM CDT Fri Aug 6 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tripp County in south central South Dakota...

* Until 1145 PM CDT.

* At 1042 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northwest of Ideal to 5 miles southwest of
  Hamill to 5 miles northeast of Winner, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Hamill around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 9985 4343 9999 4369 10007 4370 9990
      4367 9987 4370 9986 4371 9975 4373 9976
      4372 9973 4376 9969 4373 9967 4377 9966
      4374 9962 4350 9962 4350 9954 4347 9953
TIME...MOT...LOC 0342Z 236DEG 36KT 4366 10003 4355 9977 4342 9976 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
2 follow-up statements
159 
WWUS53 KUNR 070403
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1103 PM CDT Fri Aug 6 2021

SDC123-070445-
/O.CON.KUNR.SV.W.0155.000000T0000Z-210807T0445Z/
Tripp SD-
1103 PM CDT Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN TRIPP COUNTY...

At 1102 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Lyman to 8 miles northeast of
Hamill to 5 miles west of Iona, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
northeastern Tripp County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4348 9977 4353 9993 4369 10002 4370 9990
      4367 9987 4370 9986 4371 9975 4373 9976
      4372 9973 4376 9969 4373 9967 4377 9966
      4374 9962 4350 9962 4350 9954
TIME...MOT...LOC 0402Z 236DEG 36KT 4377 9980 4366 9954 4353 9953 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pojorlie
632 
WWUS53 KUNR 070416
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1116 PM CDT Fri Aug 6 2021

SDC123-070426-
/O.CAN.KUNR.SV.W.0155.000000T0000Z-210807T0445Z/
Tripp SD-
1116 PM CDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRIPP COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.

LAT...LON 4348 9977 4353 9993 4369 10002 4370 9990
      4367 9987 4370 9986 4371 9975 4373 9976
      4372 9973 4376 9969 4373 9967 4377 9966
      4374 9962 4350 9962 4350 9954
TIME...MOT...LOC 0414Z 236DEG 36KT 4384 9965 4373 9939 4360 9938 

$$

Pojorlie

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:23 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 6:23 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 516 PM MDT Fri Aug 6 2021

Multiple rounds of TSRA with local IFR conditions will move
across the area this evening, some of which may contain 50kt wind
gusts and large hail. The strongest activity will be done by 06z,
but isolated/scattered storms will persist into Saturday. HZ/FU
may pour into the area overnight with local MVFR conditions, but
most locations will remain VFR through Saturday afternoon.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 5:09 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 6, 9:18 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
08/06/2021  M53 MPH          JACKSON            SD   MESONET

0758 PM     TSTM WND GST     6 WSW LONG VALLEY       43.44N 101.61W
08/06/2021  M65 MPH          JACKSON            SD   TRAINED SPOTTER

0809 PM     TSTM WND GST     11 SW PARMELEE          43.23N 101.20W
08/06/2021  M60 MPH          TODD               SD   MESONET

&&

POJORLIE
Local storm report, Aug 6, 9:40 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     6 W PARMELEE            43.32N 101.15W
08/06/2021  M64 MPH          TODD               SD   MESONET

0825 PM     TSTM WND GST     7 ESE ROSEBUD           43.20N 100.72W
08/06/2021  M57 MPH          TODD               SD   MESONET

&&

POJORLIE
Local storm report, Aug 6, 9:46 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     15 SSE MISSION          43.10N 100.60W
08/06/2021  M57 MPH          TODD               SD   MESONET

&&

POJORLIE
Special weather statement, Aug 6, 9:54 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
854 PM MDT Fri Aug 6 2021

SDZ032-043-046-070330-
Jackson SD-Haakon SD-Mellette SD-
854 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southeastern Haakon,
northwestern Mellette and northeastern Jackson Counties through 930
PM MDT/1030 PM CDT/...

At 853 PM MDT/953 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles south of Kirley to
near Midland to 6 miles west of Intersection of Highway 83 and White
River. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This includes Interstate 90 in South Dakota between Mile Markers 166
and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for south central and southwestern South Dakota.

&&

LAT...LON 4445 10163 4458 10116 4419 10117 4417 10116
      4416 10106 4414 10104 4386 10106 4385 10099
      4381 10096 4383 10093 4379 10089 4376 10081
      4372 10078 4368 10080 4365 10110
TIME...MOT...LOC 0253Z 257DEG 29KT 4448 10130 4408 10111 4370 10081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sherburn
Local storm report, Aug 6, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     4 SSE WITTEN            43.39N 100.07W
08/06/2021  M60 MPH          TRIPP              SD   MESONET

&&

POJORLIE
Local storm report, Aug 6, 10:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
937 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     1 NE WINNER             43.39N  99.85W
08/06/2021  M64 MPH          TRIPP              SD   ASOS

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:18 PM CDTSpecial Weather StatementUNRButte27 min
Aug 6, 7:26 PM CDTSpecial Weather StatementUNRPennington64 min
Aug 6, 7:28 PM CDTSpecial Weather StatementUNRButte32 min
Aug 6, 7:53 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota67 min
Aug 6, 8:06 PM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Meade, Oglala Lakota, Pennington54 min
Aug 6, 8:50 PM CDTSpecial Weather StatementUNRHaakon55 min
Aug 6, 8:56 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd64 min
Aug 6, 9:30 PM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp75 min
Aug 6, 9:54 PM CDTSpecial Weather StatementUNRHaakon36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.